Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 198, NWS Goodland, KS

July 18, 2000Graham County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 18, 2000, 10:11 PM CDT for Graham County, Norton County, Kansas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2000, 10:11 PM CDT (03:11 UTC)
Expired
Jul 18, 2000, 11:15 PM CDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Graham County, KS, Norton County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 10:20 PM CDTHail 0.75Studley, KS
Jul 18, 10:38 PM CDTThunderstorm Wind 51 MHill City Arpt, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
2737 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 190315
SVRGLD
KSC065-137-190415-
BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1011 PM CDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 1115 PM CDT

* AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS THAT EXTENDED SOUTH FROM NORCATUR  
  TO GOVE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LENORA...MORLAND...SAINT PETER AT 1020 PM CDT
  NORTON...PENOKEE AT 1025 PM CDT
  ALMENA...CALVERT...EDMOND AT 1035 PM CDT
  DENSMORE AT 1040 PM CDT
  BOGUE AT 1045 PM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...REAGER...NEW ALMELO AND
HILL CITY.

THESE STORMS HAVE A HISTORY OF WINDS STRONGER THAN 70 MPH AND HAIL
LARGER THAN THE SIZE OF A NICKEL.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THISe
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

VPAPOL

LAT...LON 3999 10018 3913 10015 3915 9962 4000 9964

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:26 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 3:26 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE TIME GROUP
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT TUE JUL 18 2000

CHALLENGES ARE CHANCES OF PRECIP THROUGHOUT AND HIGH TEMPS TOMORROW.

OVERALL THE ETA INITIALIZED BEST AT H5...WITH THE AVN AND NGM BEING
TOO BROAD WITH HIGH IN SOUTHERN CONUS. NGM AND ETA INITIALIZED BEST
AT H85. WITH OVERALL GOOD PERSISTENT RUN TO RUN CONSISTENCY AND
PERFORMANCE AS WELL AS GOOD INITIALIZATION...WILL CONTINUE WITH THE
ETA FOR THIS PACKAGE.

FOR TONIGHT AND TOMORROW... LATEST KAIN-FRITCH ETA SHOWING
CONVECTION DEVELOPING IN EASTERN COLORADO AND MOVING INTO NORTHWEST
KANSAS AROUND MIDNIGHT. AS LOW PRESSURE CENTER RETROGRADES INTO
COLORADO...THIS AREA OF PRECIPITATION PERSISTS ACROSS MOST OF THE
FORECAST AREA. THIS SIS LOOKING LIKE A REPEAT OF YESTERDAYS
EVENT...AND WILL LOWER TEMPS ACCORDINGLY DUE TO A BLOCK OF ANY GOOD
HEATING UNDER CLOUD/PRECIP COVER.

TOMORROW NIGHT ELEVATED OMEGA FIELD MOVES ACROSS AREA WITH GOOD
MOISTURE AVAILABLE ACROSS THE AREA FROM THE SURFACE INTO THE UPPER
LEVELS. WITH HIGH INSTABILITY AND SHEAR...COULD BE QUITE A BUSY
NIGHT. BUT WILL LEAVE MENTION OF SEVERE FOR THE NEXT PACKAGE.

THURSDAY CLEARING ENTERS THE REGION AS BOUNDARY MOVES WELL SOUTH OF
AREA...AND H7 TEMPS INDICATING HIGH TEMPERATURES WITHIN THE RANGE OF
NGM GUIDANCE TEMPS.

IN THE EXTENDED...MODELS DIVERGE GREATLY FROM THURSDAY ON. THE MRF
IS THE ODD MAN OUT WITH THE MRF BEING THE LEAST PROGRESSIVE COMPARED
TO THE UKMET AND THE ECMWF. WITH A STRONG AND PROGRESSIVE SYSTEM IN
THE GULF OF ALASKA THE ECMWF/UKMET SOLUTION SEEMS REASONABLE. THIS
WILL RESULT IN HIGHER TEMPERATURES ON SUNDAY TNHAN IS INDICATED BY
THE FMR GUIDANCE.

.GLD...NONE.

SVEN

In the hours before

Local storm report, Jul 18, 8:49 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    5 SE BIRD CITY            KS   .88 INCH HAIL
07/18/00   CHEYENNE                       REPORTED BY PUBLIC.

SULLIVAN
N
Local storm report, Jul 18, 8:54 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    5 N KANORADO              KS   60 MPH TSTM GUST
07/18/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

SULLIVAN
N
Local storm report, Jul 18, 9:03 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    COLBY                     KS   1 INCH HAIL
07/18/00   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

SULLIVAN
N
Local storm report, Jul 18, 9:24 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
C
0751 PM    11 NNW ATWOOD             KS   65 MPH TSTM GUST
07/18/00   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

SULLIVAN
N
Local storm report, Jul 18, 9:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    COLBY                     KS   .88 INCH HAIL
07/18/00   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0823 PM    OAKLEY                    KS   60 MPH TSTM GUST
07/18/00   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0826 PM    4 W OAKLEY                KS   .75 INCH HAIL
07/18/00   LOGAN                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0826 PM    4 W OAKLEY                KS   70 MPH TSTM GUST
07/18/00   LOGAN                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0830 PM    3 N OAKLEY                KS   .75 INCH HAIL
07/18/00   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

0851 PM    HOXIE                     KS   70 MPH TSTM GUST
07/18/00   SHERIDAN               e        REPORTED BY STORM
                                          SPOTTER.

SULLIVAN
N
Local storm report, Jul 18, 10:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
911 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
Z
0838 PM    9 NW GOVE                 KS   60 MPH TSTM GUST
07/18/00   GOVE                           REPORTED BY STORM
                                          SPOTTER.

SULLIVAN
N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:42 PM CDTSevere Thunderstorm WarningGLDSherman63 min
Jul 18, 8:19 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins56 min
Jul 18, 9:01 PM CDTSevere Thunderstorm WarningGLDThomas59 min
Jul 18, 9:27 PM CDTSevere Thunderstorm WarningGLDGove, Logan63 min
Jul 18, 9:27 PM CDTSevere Thunderstorm WarningGLDSheridan63 min
Jul 18, 9:42 PM CDTSevere Thunderstorm WarningGLDDecatur63 min
Jul 18, 10:38 PM CDTSevere Thunderstorm WarningGLDWallace67 min
Jul 18, 11:30 PM CDTSevere Thunderstorm WarningGLDWallace60 min
Jul 19, 12:27 AM CDTSevere Thunderstorm WarningGLDGreeley63 min
Jul 19, 1:11 AM CDTSevere Thunderstorm WarningGLDWichita64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.